Article

A Case of Tuberculous Arthritis Following the Use of Etanercept

Department of Internal Medicin, Ulsan University Hospital, Ulsan University College of Medicine, Dong-gu, Ulsan, Korea.
The Korean Journal of Internal Medicine (Impact Factor: 1.43). 12/2009; 24(4):397-401. DOI: 10.3904/kjim.2009.24.4.397
Source: PubMed

ABSTRACT

Etanercept is a tumor necrosis factor (TNF) inhibitor that has been used for the treatment of chronic inflammatory diseases including rheumatoid arthritis, ankylosing spondylitis and psoriatic arthritis. Because of its immunosuppressive activity, opportunistic infections have been noted in treated patients, most notably caused by Mycobacterium tuberculosis. Tuberculosis may present in an extrapulmonary or disseminated form. Since TNF-alpha inhibitors have been used in Korea, a few cases of TNF-alpha inhibitor associated tuberculosis have been described. However, tuberculous arthritis has not been previously reported. We describe a case of tuberculous arthritis in a 57-year-old woman with rheumatoid arthritis who was treated with etanercept.

Show more